Minnesota, 2011

Heavy Snow in Minnesota, February 20 to 22, 2011

February 20 to 22, 2011 · NWS DLH · 1 event in 1 county or zone

Low pressure from the Four Corners reached southern Minnesota on February 20th. Six to twelve inches of snow fell over southern Pine County, south of Hinckley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure from the Four Corners reached southern Minnesota on February 20th. Six to twelve inches of snow fell over southern Pine County, south of Hinckley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 20, 3:47 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 20, 3:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CST SUN FEB 20 2011

.DISCUSSION...THE MAIN FORECAST FOCUS FOR THE SHORT TERM CONTINUES
TO BE ON THE LATE WINTER SNOW STORM THAT WILL AFFECT MUCH OF THE
UPPER MIDWEST THROUGH MONDAY. SNOW ASSOCIATED WITH THE LOW
PRESSURE SYSTEM ACROSS THE CENTRAL PLAINS HAS BEEN MUCH SLOWER
SPREADING NWD OVER OUR SRN ZONES THEN PREVIOUSLY EXPECTED. AS A
RESULT...WE HAVE DECREASED EXPECTED SNOWFALL TOTALS IN THE WARNING
AREA TO 5 TO 8 INCHES. WE HAVE ALSO DECREASED SNOW AMOUNTS IN THE
ADVISORY AREA FROM THE TWIN PORTS ON EAST FOR THE SAME REASON.
HOWEVER LAKE EFFECT SNOW DID DEVELOP THIS MORNING AND CONTINUES
ACROSS THE DULUTH/CLOQUET/TWO HARBORS AREAS THIS AFTERNOON...WITH
ACCUMULATION UP TO AN INCH SO FAR. STRONG WINDS HAVE AFFECTED THE
DULUTH/SUPERIOR HARBOR WITH WIND SPEEDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH REPORTED FROM SKY HARBOR AND MESONET STATIONS IN
THE BAY/HARBOR AREA. THESE STRONG WINDS AND BREEZY CONDITIONS
ELSEWHERE HAVE PRODUCED BLOWING SNOW...REDUCING VSBYS TO A QUARTER
MILE AT TIMES.

FOR TONIGHT THE FORECAST SEEMS TO BE ON TRACK WITH LIGHT TO
MODERATE SNOW TO OVERSPREAD OUR SRN ZONES...WHICH COULD BECOME
HEAVY AT TIMES. THE STEADY ACCUMULATING SNOW IS NOW EXPECTED TO
LINGER THROUGH MONDAY MORNING AS AN INVERTED TROUGH SETS UP OVER
THE REGION...SO WE HAVE EXTENDED THE WINTER WEATHER HEADLINES
THROUGH NOON MONDAY. THE SNOW WILL TAPER OFF TO SCATTERED SNOW
SHOWERS AND FLURRIES MONDAY AFTERNOON...AND END MONDAY EVENING.
FARTHER NORTH...GENERALLY NORTH OF HIGHWAY 2...LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED. HOWEVER WITH SOME CLEARING AND CONTINUED
CAA ACROSS OUR NRN ZONES...TEMPS ARE EXPECTED TO DROP WELL BELOW
ZERO...ESPECIALLY ACROSS THE BORDER REGION. THESE VERY COLD TEMPS
COMBINED WITH 5 TO 10 MPH WINDS WILL RESULT IN WIND CHILL VALUES
RANGING FROM 20 TO 30 BELOW ZERO. THEREFORE WE HAVE ISSUED A WIND
CHILL ADVISORY FOR OUR NRN TIER OF ZONES FROM MIDNIGHT TONIGHT
THROUGH 10 AM MONDAY IN COORD WITH FGF.

MAINLY DRY CONDITIONS ARE ANTICIPATED FOR MONDAY NIGHT AND TUESDAY
AS A RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE GREAT LAKES BASIN. A
WEAK DISTURBANCE WILL THEN TRACK ACROSS THE UPPER MIDWEST ON
WEDNESDAY...BRINGING A CHANCE OF LIGHT SNOW TO MOST OF THE FCST
AREA.

.EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY.
GFS AND ECMWF ARE IN GENERAL AGREEMENT THROUGH THE EXTENDED.

SEVERAL SHORTWAVES WILL MOVE THROUGH THE REGION DURING THE EXTENDED.
THE FIRST WILL BE TUESDAY NIGHT INTO WEDNESDAY...WITH A SURFACE LOW
PASSING THROUGH MINNESOTA. WE HAVE A CHANCE FOR SNOW WITH THIS
SYSTEM...BUT AMOUNTS SHOULD BE LIGHT.

HIGH PRESSURE WILL NOSE SOUTHEAST THROUGH THE NORTHERN PLAINS BEHIND
THE LOW ON THURSDAY. ANOTHER SHORTWAVE AND INVERTED TROUGH WILL
BRING A CHANCE FOR LIGHT SNOW ON FRIDAY INTO SATURDAY...WITH HIGH
PRESSURE DEVELOPING AGAIN LATE IN THE PERIOD. TEMPERATURES WILL COOL
THROUGH THE EXTENDED...AND THE TROUGH/SHORTWAVE ON FRIDAY INTO
SATURDAY MAY PRODUCE SOME MEASURABLE SNOW.

LAKE EFFECT SNOW SHOWERS WILL POSSIBLE ON AND OFF THROUGH THE
EXTENDED AS WELL...WITH CHANCES INCREASING LATE IN THE PERIOD AS
THE COLDER AIR MOVES IN AND NORTHERLY WINDS DEVELOP.

TEMPERATURES WILL START OUT ABOVE NORMAL IN THE EXTENDED...THEN COOL
BELOW NORMAL BY LATE IN THE WEEK AND THROUGH THE WEEKEND.

&&

.AVIATION.../18Z TAF ISSUANCE/
LAKE EFFECT SNOW WAS AFFECTING A PORTION OF THE NORTH SHORE...FROM
ABOUT SILVER BAY THROUGH THE TWIN PORTS. IFR CONDITIONS WILL
CONTINUE IN THESE SNOW SHOWERS.

A POWERFUL LOW PRESSURE SYSTEM WAS AFFECTING CENTRAL AND SOUTHERN
MINNESOTA...SOUTH DAKOTA AND MUCH OF THE SOUTHERN HALF OF
WISCONSIN. SNOW WAS MOVING NORTH...AND SHOULD AFFECT THE KBRD AND
KHYR TAFS MID TO LATE AFTERNOON. VISIBILITIES WILL DROP LATE THIS
AFTERNOON AND THIS EVENING TO IFR OR EVEN LIFR IN THESE SPOTS.
KDLH WILL BE ON THE NORTHERN EDGE...AND WILL BE AFFECTED BY LAKE
EFFECT SNOW UNTIL LATER TONIGHT...WHEN SYNOPTIC SNOW MOVES IN. KHIB
AND KINL WILL SEE LITTLE SNOW...AND KINL MAY NOT SEE ANY CEILINGS
BELOW ABOUT 15000FT.

IN ADDITION TO THE SNOW...STRONG WINDS WILL OCCUR...ESPECIALLY
AROUND LAKE SUPERIOR. GUSTS OF 40-45 KNOTS WILL BE POSSIBLE IN THE
TWIN PORTS AREAS...POSSIBLY AROUND THE KASX AND KTWM AREAS AS
WELL.

&&

.POINT TEMPS/POPS...
DLH  10  22   4  24 /  80  60  20  10
INL -14  16  -6  23 /  10  10  10  10
BRD  10  23   0  21 / 100  70  20  10
HYR  13  25  -3  24 / 100  70  20  10
ASX  15  26   4  27 /  80  60  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR MNZ038.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR MNZ010>012.

     WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ033-034-036-
     037.

WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR WIZ006>009.

     WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR WIZ001>004.

&&

SHORT TERM...BERDES
EXTENDED....MELDE
AVIATION...MELDE
Hazardous weather outlook, Feb 20, 2:46 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
246 PM CST SUN FEB 20 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
246 PM CST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL LIFT INTO THE SOUTHERN HALF OF THE NORTHLAND LATE THIS
AFTERNOON...PERSISTING OVERNIGHT. SNOW SHOWERS WILL CONTINUE AT
THE HEAD OF LAKE SUPERIOR AS WELL. THE SNOW WILL BECOME HEAVY AT
TIMES THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM
BRAINERD...TO MOOSE LAKE...HAYWARD...AND PARK FALLS.

STRONG NORTHEAST WINDS WILL ALSO CONTINUE INTO TONIGHT...CAUSING
BLOWING SNOW AND REDUCED VISIBILITIES. WINDS WILL GUST TO 40 TO 55
MPH AROUND LAKE SUPERIOR...MAINLY FROM THE SILVER BAY AND TWO
HARBORS AREAS...TO THE TWIN PORTS...AND ALONG THE SOUTH SHORE.

A WINTER WEATHER ADVISORY AND WINTER STORM WARNING ARE IN EFFECT FOR
THIS STORM. PLEASE MONITOR THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION AND UPDATES.

COLD WIND CHILLS ARE ON TAP FOR FAR NORTHERN MINNESOTA TONIGHT...AND
A WIND CHILL ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL LINGER INTO MONDAY OVER THE SOUTHERN HALF OF THE
AREA...MAINLY SOUTH OF A LINE FROM WALKER TO THE TWIN
PORTS...INCLUDING ALL OF NORTHWEST WISCONSIN. PLEASE MONITOR THE
LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION AND
UPDATES.

COLD WIND CHILLS WILL CONTINUE MONDAY MORNING OVER FAR NORTHERN
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Feb 20, 12:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1237 PM CST SUN FEB 20 2011

MNZ020-037-WIZ001>003-210200-
SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
BAYFIELD-ASHLAND-
INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET...
SUPERIOR...WASHBURN...ASHLAND
1237 PM CST SUN FEB 20 2011

...STRONG WINDS NEAR LAKE SUPERIOR CONTINUE...

A POWERFUL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WAS
RESPONSIBLE FOR PRODUCING STRONG WINDS ACROSS THE NORTHLAND TODAY.
THESE STRONG WINDS WILL CONTINUE THIS AFTERNOON INTO
TONIGHT...ESPECIALLY AROUND LAKE SUPERIOR. SUSTAINED WIND SPEEDS
OF 25 TO 40 MPH WILL BE COMMON ALONG THE LAKE SHORE...INCLUDING
THE SOUTH SHORE...WEST TO THE TWIN PORTS...AND UP TO THE TWO
HARBORS AND SILVER BAY AREAS. WIND GUSTS UP TO 55 MPH WILL OCCUR
AS WELL...ESPECIALLY IN THE TWIN PORTS AREA. WINDS WERE GUSTING TO
48 MPH AT THE SKY HARBOR AIRPORT ON PARK POINT AS OF EARLY AFTERNOON.
WINDS WILL INCREASE MORE LATE THIS AFTERNOON AND EVENING.

THE WIND MAY BLOW DOWN TREE BRANCHES...LEADING TO SPORADIC POWER
OUTAGES.

MELDE
Local storm report, Feb 20, 2:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
234 PM CST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     SNOW             SAGINAW                 46.86N 92.44W
02/20/2011  E0.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

MELDE
Special weather statement, Feb 20, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CST SUN FEB 20 2011

MNZ020-037-WIZ001>003-210400-
SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
BAYFIELD-ASHLAND-
INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET...
SUPERIOR...WASHBURN...ASHLAND
336 PM CST SUN FEB 20 2011

...STRONG WINDS WILL CONTINUE THIS AFTERNOON INTO TONIGHT...

A POWERFUL LOW PRESSURE SYSTEM WAS RESPONSIBLE FOR PRODUCING
STRONG WINDS ACROSS THE NORTHLAND TODAY. THESE STRONG WINDS WILL
CONTINUE INTO TONIGHT...ESPECIALLY AROUND LAKE SUPERIOR.
SUSTAINED WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON ALONG THE
LAKE SHORE...INCLUDING THE SOUTH SHORE...WEST TO THE TWIN
PORTS...AND UP TO THE TWO HARBORS AND SILVER BAY AREAS. WIND GUSTS
UP TO 55 MPH WILL OCCUR AS WELL...ESPECIALLY IN THE TWIN PORTS
AREA NEAR THE LAKE. WIND GUSTS OF 51 MPH HAVE OCCURRED AT THE SKY
HARBOR AIRPORT ON PARK POINT THIS AFTERNOON...WITH 40 TO 45 MPH
REPORTED OVER THE HILL IN DULUTH AND IN CLOQUET. THESE WINDS WILL
CAUSE VISIBILITIES TO DROP TO A QUARTER MILE OR LESS IN SPOTS.

THE WIND MAY BLOW DOWN TREE BRANCHES...LEADING TO SPORADIC POWER
OUTAGES.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
February 20, 4:00 PM CST to February 22, 6:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286179.